Alert archive / Indiana / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 73, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Jul 23, 2022, 9:44 AM EDT for 4 counties in Indiana. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 23, 2022, 9:44 AM EDT (13:44 UTC)
- Expired
- Jul 23, 2022, 10:30 AM EDT
- In force
- 46 min
- Issued by
- NWS Northern Indiana
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Adams County, IN, Blackford County, IN, Jay County, IN, Wells County, IN
The radar
The Northern Indiana radar (KIWX), 112 km from the middle of the area, began a volume at 13:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 23, 7:10 AM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 1.7 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1451 J/kg
- Mixed-layer CIN
- -183 J/kg
- Mixed-layer LCL
- 1391 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 91 m²/s²
- 0-3 km storm-relative helicity
- 110 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
911
WUUS53 KIWX 231344
SVRIWX
INC001-009-075-179-231430-
/O.NEW.KIWX.SV.W.0073.220723T1344Z-220723T1430Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Northern Indiana
944 AM EDT Sat Jul 23 2022
The National Weather Service in Northern Indiana has issued a
* Severe Thunderstorm Warning for...
Eastern Blackford County in east central Indiana...
Southeastern Wells County in northeastern Indiana...
Southern Adams County in northeastern Indiana...
Jay County in east central Indiana...
* Until 1030 AM EDT.
* At 944 AM EDT, severe thunderstorms were located along a line
extending from near Pennville to near Albany, moving southeast at
60 mph.
HAZARD...70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Portland, Berne, Dunkirk, Redkey, Geneva, Pennville, Westchester,
Center, Nottingham, Bryant, Salamonia, Trinity, Brice, Mill Grove,
Como, Bellfountain, Collett, Domestic, Balbec and New Mount
Pleasant.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4038 8522 4038 8535 4055 8523 4066 8500
4066 8480 4031 8481 4031 8522
TIME...MOT...LOC 1344Z 313DEG 52KT 4054 8512 4033 8532
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH
$$
JBALL1 follow-up statement
027 WWUS53 KIWX 231406 SVSIWX Severe Weather Statement National Weather Service Northern Indiana 1006 AM EDT Sat Jul 23 2022 INC001-009-179-231416- /O.CAN.KIWX.SV.W.0073.000000T0000Z-220723T1430Z/ Blackford IN-Wells IN-Adams IN- 1006 AM EDT Sat Jul 23 2022 ...THE SEVERE THUNDERSTORM WARNING FOR EASTERN BLACKFORD... SOUTHEASTERN WELLS AND SOUTHERN ADAMS COUNTIES IS CANCELLED... The storms which prompted the warning have moved out of the warned area. Therefore, the warning has been cancelled. A Severe Thunderstorm Watch remains in effect until 200 PM EDT for east central Indiana. LAT...LON 4047 8481 4031 8481 4031 8493 TIME...MOT...LOC 1406Z 275DEG 46KT 4047 8474 4026 8494 $$ INC075-231430- /O.CON.KIWX.SV.W.0073.000000T0000Z-220723T1430Z/ Jay IN- 1006 AM EDT Sat Jul 23 2022 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 AM EDT FOR SOUTHEASTERN JAY COUNTY... At 1006 AM EDT, severe thunderstorms were located along a line extending from near Fort Recovery to 6 miles north of Winchester, moving east at 55 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Salamonia. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4047 8481 4031 8481 4031 8493 TIME...MOT...LOC 1406Z 275DEG 46KT 4047 8474 4026 8494 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...<.75 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...60 MPH $$ JBALL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 4:21 AM EDT, 5 hours 23 minutes earlier.
Area forecast discussion, Jul 23, 4:21 AM EDT, 5 hours 23 minutes before
Area Forecast Discussion National Weather Service Northern Indiana 421 AM EDT Sat Jul 23 2022 .SYNOPSIS... Issued at 413 AM EDT Sat Jul 23 2022 Scattered thunderstorms can be expected through the mid afternoon hours today, and a few of these storms may strong to severe with gusty winds and some hail. Another round of showers and storms will arrive tonight with a better chance of scattered strong to severe storms, especially across southern Lower Michigan and far northern Indiana. Otherwise, it will be hot and humid today with peak afternoon heat indices in the 95 to 100 degree range. More storms are expected on Sunday as a cold front drops across the area. && .SHORT TERM...(Today and Tonight) Issued at 413 AM EDT Sat Jul 23 2022 Challenging forecast setting up for the weekend with multiple rounds of showers and thunderstorms, with some potential of severe weather/locally heavy rainfall. The greatest threat of severe weather is across far northern Indiana/southern lower Michigan tonight, but isolated severe storms are possible today. In addition to thunderstorms, building heat and humidity today will be the other forecast concern. Ramping up low level jet has combined with a very strong low/mid level theta-e gradient/advective forcing to sustain primarily elevated convection during the overnight hours. Steepening mid level lapse rates overnight has also supported strength of convection. Some low level CIN across south of US 30 locations has limited coverage of shower and thunderstorms this morning and would suspect that through daybreak, the greatest shower and storm coverage will reside along and north of US 6. Continued veering of low level jet through daybreak will allow the low/mid level theta-e gradient to continue to push eastward, spreading better MUCAPES across the local area. In addition, a convectively enhanced vort max across eastern Iowa should spread across the southern Great lakes later this morning. Scattered showers and thunderstorms should develop across much of the area later this morning into the mid afternoon hours, with an expected diminishment in coverage late afternoon as the short wave shifts off of the east. The veering low level jet early this morning still appears to favor weak propagation vectors and potential of backbuilding of storms posing some isolated threat for flooding today. Background deep layer shear values are on the order of 30 to 35 knots this morning, but some concern that as the IA convective vort shifts east later this morning/early afternoon, some localized stronger deep layer shear in excess of 45 knots will accompany this feature. An isolated threat of severe storms is expected through this afternoon given the above setup. Greater severe potential may hold off until tonight as a progressive north central CONUS upper wave races across the Upper Midwest this evening. A strong pre-frontal low level jet with this feature nosing across Corn Belt/Upper Midwest will lead to very strong low level moisture convergence across southern MN/southwest WI later today. Strengthening deep layer flow fields and extreme upstream instability should support MCS development again across these locations, with potential that this MCS could drop across the southern Great Lakes this evening affecting south central Lower Michigan into far northern Indiana. Still some question as to how far east stronger MCS will be maintained given potential of some less favorable low level thermodynamic profiles as far east as local area. If mature cold pool can develop though, these potential low level CIN issues could be easily overcome. SPC Day 1 outlook has placed a few southwest Lower Michigan counties in an Enhanced Risk of severe storms, especially for this tonight period with damaging winds as the greatest potential threat. Warm front progressing into the region today with allow for hot and humid conditions and highs in the upper 80s to lower 90s. The combination of these temperatures and sfc dew points in the low 70s should support peak afternoon heat indices around 100 in spots. With potential of scattered convection and marginal nature to reaching advisory criteria, have opted to hold off on heat advisory headlines at this time. && .LONG TERM...(Sunday through Friday) Issued at 413 AM EDT Sat Jul 23 2022 The active pattern continues into Sunday as highly perturbed cyclonic flow across south central Canada and western Great Lakes allows a cold front to drop across the area. Low/mid level flow fields in this regime will be supportive of convective organization with greatest uncertainty in severe weather threat on Sunday on extent of destabilization when considering potential of good deal of cloud cover and also some weakening of mid level lapse rates under the influence of this large scale lift. A conditional severe threat does appear to be in place however, especially across southeast two thirds of the forecast area given frontal timing. Isolated to scattered damaging wind gusts would be the main potential threat. Some backing of near sfc winds is possible across the far east in pre-frontal environment which could provide for some fairly large hodographs. Thus, cannot completely rule out some isolated supercell structure on Sunday if better instability can be realized. Cooler and less humid conditions to overspread the area on Monday and Tuesday in wake of this frontal passage still appears to be followed by around round of strong thermal/moisture advective forcing for the middle of the week with a good chance of showers and thunderstorms. Another frontal passage toward the Thursday period will keep precip chances in the forecast before conditions dry out toward the end of the period. && .AVIATION...(For the 06Z TAFS through 06Z Saturday Night) Issued at 1254 AM EDT Sat Jul 23 2022 Convection was developing in an area of warm air advection along with upper level support. WPC models having a hard time initializing activity, even among the CAMs. The trend at this time over the past 90 minutes was to have convection forming from west of the Chicago area across far southern Lake Michigan. Believe this area will continue to fill in overnight given the trends, upper level support and the advection pattern. Based on this, made some adjustments to the TAFs to basically expand coverage, especially very early in the TAF period. Otherwise, there should be a break by midday with more activity developing this upcoming night. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. LM...NONE. && SYNOPSIS...Marsili SHORT TERM...Marsili LONG TERM...Marsili AVIATION...Skipper Visit us at www.weather.gov/iwx Follow us on Facebook...Twitter...and YouTube at: www.facebook.com/NWSNorthernIndiana www.twitter.com/nwsiwx www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Jul 23, 4:29 AM EDT, 5 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Northern Indiana 429 AM EDT Sat Jul 23 2022 INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-240830- La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke- Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN- Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien- Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance- Henry-Paulding-Putnam-Van Wert-Allen OH- 429 AM EDT Sat Jul 23 2022 /329 AM CDT Sat Jul 23 2022/ This Hazardous Weather Outlook is for northern Indiana, southwest Michigan and northwest Ohio. .DAY ONE...Today and tonight. Scattered to numerous showers and thunderstorms are expected to develop this morning into the mid afternoon hours. A few of the storms may be severe with isolated damaging winds and isolated large hail as the potential main threat. Locally heavy rainfall is also possible. Another round of thunderstorms is expected tonight with a greater risk of severe weather, especially across far northern Indiana into southern Lower Michigan. Damaging wind gusts would appear to be the potential main threat tonight. Peak afternoon heat indices are expected to reach the 95 to 100 degree range today. This may cause heat-related illness. .DAYS TWO THROUGH SEVEN...Sunday through Friday. There is another chance of thunderstorms on Sunday. Isolated to scattered severe storms are possible on Sunday with damaging winds and large hail as the potential main threats. Peak afternoon heat indices are expected to reach into the 95 to 100 degree range again on Sunday across northern Indiana and northwest Ohio. There is another chance of thunderstorms on Wednesday and Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible today and tonight. LMZ043-046-240830- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 429 AM EDT Sat Jul 23 2022 This Hazardous Weather Outlook is for the nearshore waters of southeastern Lake Michigan. .DAY ONE...Today and tonight. Scattered to numerous showers and thunderstorms are expected today. A few of these storms may produce hail and wind gusts in excess of 40 knots. Another round of thunderstorms is expected tonight that will pose a greater risk of strong wind gusts of over 45 knots. Hazardous conditions for small craft are possible late tonight into Sunday. .DAYS TWO THROUGH SEVEN...Sunday through Friday. There is another chance of thunderstorms Sunday, and then again for the middle of the week.
In the hours before
Local storm report, Jul 23, 9:04 AM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
904 AM EDT SAT JUL 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0856 AM TSTM WND GST GRISSOM AFB 40.66N 86.14W
07/23/2022 M62 MPH MIAMI IN AWOS
&&
RCLocal storm report, Jul 23, 9:13 AM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
913 AM EDT SAT JUL 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0738 AM TSTM WND DMG 2 E PLYMOUTH 41.35N 86.27W
07/23/2022 MARSHALL IN PUBLIC
TREE DOWN ON US 31. VIA FACEBOOK. TIME
ESTIMATED FROM RADAR.
&&
RCLocal storm report, Jul 23, 9:26 AM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
926 AM EDT SAT JUL 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0728 AM TSTM WND DMG 2 N DONALDSON 41.39N 86.44W
07/23/2022 MARSHALL IN DEPT OF HIGHWAYS
TREE DOWN ON 6TH ROAD AND UNION ROAD. TIME
ESTIMATED FROM RADAR.
0728 AM TSTM WND DMG 2 NNW PLYMOUTH 41.38N 86.33W
07/23/2022 MARSHALL IN DEPT OF HIGHWAYS
TREE DOWN ON 7TH ROAD AND OAK ROAD. TIME
ESTIMATED VIA RADAR.
0733 AM TSTM WND DMG 3 SSE PLYMOUTH 41.31N 86.29W
07/23/2022 MARSHALL IN DEPT OF HIGHWAYS
TREES DOWN ON 13TH ROAD WEST OF QUEEN ROAD.
TIME ESTIMATED VIA RADAR.
0733 AM TSTM WND DMG 2 SW TWIN LAKES 41.29N 86.39W
07/23/2022 MARSHALL IN DEPT OF HIGHWAYS
TREES DOWN ON MICHIGAN STREET BETWEEN 11TH
AND 12TH ROADS. TIME ESTIMATED BY RADAR.
&&Local storm report, Jul 23, 9:30 AM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
930 AM EDT SAT JUL 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0920 AM TSTM WND DMG 3 NNW MARION 40.59N 85.68W
07/23/2022 GRANT IN TRAINED SPOTTER
HEARD OVER SCANNER REPORTS OF TREES DOWN AND
DEBRIS IN ROADWAY.
&&
RCLocal storm report, Jul 23, 9:35 AM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
935 AM EDT SAT JUL 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0633 AM TSTM WND DMG LA PORTE 41.60N 86.72W
07/23/2022 LA PORTE IN PUBLIC
TREE BRANCH IMPALED WINDSHIELD OF MINIVAN.
VIA TWITTER.
&&
RCSpecial weather statement, Jul 23, 9:35 AM EDT, 9 minutes before
Special Weather Statement
National Weather Service Northern Indiana
935 AM EDT Sat Jul 23 2022
INZ026-027-033-034-231415-
Jay IN-Blackford IN-Adams IN-Wells IN-
935 AM EDT Sat Jul 23 2022
...Strong thunderstorms will impact portions of eastern Blackford,
southeastern Wells, southwestern Adams and Jay Counties through 1015
AM EDT...
At 935 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northeast of Montpelier to near
Hartford City. Movement was southeast at 55 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Portland, Dunkirk, Redkey, Geneva, Pennville, Westchester, Center,
Nottingham, Bryant, Salamonia, Trinity, Brice, Como, Bellfountain,
Collett, Domestic, Balbec, New Mount Pleasant, Petroleum and College
Corner.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 200 PM EDT for
northeastern and east central Indiana.
&&
LAT...LON 4035 8522 4038 8522 4038 8527 4065 8523
4057 8480 4031 8481 4031 8514
TIME...MOT...LOC 1335Z 295DEG 46KT 4062 8520 4047 8534
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
JBALLThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 1:24 AM EDT | Special Weather Statement | IWX | Saint Joseph | 36 min |
| Jul 23, 1:48 AM EDT | Special Weather Statement | IWX | Elkhart, Saint Joseph | 42 min |
| Jul 23, 2:11 AM EDT | Special Marine Warning | IWX | 64 min | |
| Jul 23, 2:30 AM EDT | Special Weather Statement | IWX | Elkhart | 45 min |
| Jul 23, 3:10 AM EDT | Special Weather Statement | IWX | Noble | 35 min |
| Jul 23, 4:51 AM EDT | Special Marine Warning | IWX | 84 min | |
| Jul 23, 5:29 AM EDT | Special Weather Statement | IWX | LaPorte | 61 min |
| Jul 23, 6:05 AM EDT | Severe Thunderstorm Warning | IWX | LaPorte | 55 min |
| Jul 23, 6:20 AM EDT | Special Weather Statement | IWX | Saint Joseph | 25 min |
| Jul 23, 6:34 AM EDT | Severe Thunderstorm Warning | IWX | LaPorte, Marshall, Saint Joseph, Starke | 56 min |
| Jul 23, 6:43 AM EDT | Areal Flood Advisory | IWX | LaPorte, Saint Joseph | 4 hr |
| Jul 23, 6:48 AM EDT | Special Weather Statement | IWX | Saint Joseph | 57 min |
| Jul 23, 6:57 AM EDT | Severe Thunderstorm Warning | IWX | Elkhart, LaGrange, Marshall, Noble, Saint Joseph | 63 min |
| Jul 23, 7:16 AM EDT | Severe Thunderstorm Warning | IWX | Elkhart, Kosciusko, Marshall, Noble, Whitley | 44 min |
| Jul 23, 7:25 AM EDT | Severe Thunderstorm Warning | IWX | Fulton, Kosciusko, LaPorte, Marshall, Pulaski, Starke | 65 min |
| Jul 23, 7:53 AM EDT | Severe Thunderstorm Warning | IWX | Allen, DeKalb, Huntington, Kosciusko, Noble, Wabash and 1 more | 52 min |
| Jul 23, 8:08 AM EDT | Severe Thunderstorm Warning | IWX | Cass, Fulton, Miami, Pulaski, Starke, White | 67 min |
| Jul 23, 8:30 AM EDT | Severe Thunderstorm Warning | IWX | Adams, Allen, Huntington, Wells | 45 min |
| Jul 23, 8:53 AM EDT | Special Weather Statement | IWX | Adams, Wells | 52 min |
| Jul 23, 9:04 AM EDT | Severe Thunderstorm Warning | IWX | Blackford, Cass, Grant, Huntington, Miami, Wabash and 1 more | 56 min |
| Jul 23, 9:06 AM EDT | Severe Thunderstorm Warning | IWX | Adams, Jay, Wells | 39 min |
| Jul 23, 9:13 AM EDT | Severe Thunderstorm Warning | IWX | Adams, Allen | 47 min |
| Jul 23, 9:35 AM EDT | Special Weather Statement | IWX | Jay | 40 min |
| Jul 23, 11:02 AM EDT | Flash Flood Warning | IWX | White | 4 hr |
| Jul 23, 11:25 AM EDT | Special Weather Statement | IWX | White | 35 min |
| Jul 23, 12:42 PM EDT | Severe Thunderstorm Warning | IWX | White | 48 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.